| Model Number |
8888411710 |
| Medical Device Problem Codes |
Insufficient Flow or Under Infusion (2182); Migration (4003)
| Health Effect - Clinical Codes |
Abdominal Pain (1685); Bacterial Infection (1735); Dyspnea (1816); Erythema (1840); Itching Sensation (1943); Uremia (2188); Urticaria (2278); Hypervolemia (2664); Unintended Radiation Exposure (4565); Swelling/ Edema (4577)
| Date of Event |
01/08/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
According to the reporter, a patient with polycystic kidney disease, hypertension, and end-stage renal failure.Pd (peritoneal dialysis) training started on (b)(6) 2024 in patient's home, continued for just over a week but stopped as though the patient thought to have an allergic reaction to pd fluid with shortness of breath, severe itch, facial swelling, and severe suprapubic pain on draining.There was fluid overload and uremia due to poor pd function.The pd catheter itself was not being blamed.Standard cleaning of dialysis catheters was with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.Nothing unusual observed on the device prior to use.Flushing was done prior to use.No other defects/damages found on the product.No other products being utilized with the device.The patient was kept on hemodialysis.The pd catheter was not removed until warfarin for the hd (hemodialysis) line stopped.The patient required admission to the hospital (from (b)(6) 2024) f or investigation into the drain-related pain and swelling/itching.It was thought the patient was perhaps allergic to the pd fluid used or the chlorhexidine used in cleaning.The patient was later referred to dermatology for patch testing, but this was negative for both the pd fluid and chlorhexidine.The consultant dermatologist thought it ¿could represent a contact urticaria.The patient had been advised to avoid chlorhexidine in the future.The reason for patient admission on (b)(6) 2024, was the facial swelling.However, the facial swelling got worse after the insertion of a replacement line, which was why a ct (computed tomography) was done.A ct report showed the patient was admitted for vascular access as peritoneal dialysis was failing.The patient developed facial swelling and erythema, as well as generalized itching.No allergies were reported from the ct.In the abdomen, there was no previous imaging for comparison.The pd catheter tip was seen coiled within the pelvis.Normal bowel gas pattern.The patient's blood cultures were negative, and pd fluid cultures taken on (b)(6) 2024, grew gram-positive cocci that looked like streptococci, and gram-positive bacilli cultured mixed organisms of doubtful significance.The patient required management of the allergic reaction initially with oral chlorphenamine and iv (intravenous) hydrocortisone, then cetirizine, and then desloratadine.The patient required a course of flucloxacillin in case of a skin infection.The patient was given a dose of vancomycin to cover for possible pd (peritoneal dialysis) peritonitis but was not given a full course as the microbiologist thought growth in the pd fluid was li kely due to contamination.There were concerned regarding svc (superior vena cava) stenosis.Pd was abandoned and the catheter was removed after patient's warfarin treatment was completed.They did not proceed and complete pd treatment.The patient was kept on hemodialysis.The reported product was not replaced.The anticoagulation was not for the pd catheter.There was no blood loss.Blood transfusion was not required due to the event.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Additional information: b5, d6a, g3, h6.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
According to the reporter, a patient with polycystic kidney disease, hypertension, and end-stage renal failure who had pd (peritoneal dialysis) training started (b)(6) 2024, in the patient's home, continued for just over a week but stopped as though the patient thought to have an allergic reaction to pd fluid with shortness of breath, severe itch, facial swelling, and severe suprapubic pain on draining.There was fluid overload and uremia due to poor pd function.The pd catheter itself was not being blamed.On day 1 of training, the patient's wife was also present.The pd catheter was working well, with fluid flowing in and out easily.They did some flushes, then the patient did a manual exchange, which they managed very well.They left fluid in over lunchtime, then in the afternoon they set up the machine and connected the patient on for a trial.This went well, draining well, no alarms, and the patient was not experiencing any drain pain.They went over the theory, which the patient and wife picked up really easily.The patient gained a bit of body weight over the christmas period, had no issues with oedema, and continued to pass good volumes of urine.Bp (blood pressure) was a bit high (116/91).The patient started with a pinching pain on the right side in the evening, so it sounded like the catheter had moved.On day 2 of training, the patient set up the machine with no issues and connected it.It was filled with 1000 ml (milliliters), and then when the patient went to drain it, it would not be drained, and no occlusions were evident.The patient had to stand, and it did start draining slowly.The patient was feeling drain pain in the side.After draining 650 ml, the patient very slowly abandoned treatment.The patient's bowels were open and definitely not constipated, so they decided to put fluid in the patient manually and get the patient to move about to see if the catheter would migrate back into position.The patient went to the toilet to pass urine before they started.They connected the patient up, and the patient drained out 350 ml straight away, so they decided to do an in and out.It was filled with 1000 ml and managed to get the full amount back quite quickly; also, the patient was feeling drain pain very low down and centrally, so it appeared that catheter had moved back into position.They did another trial just to check, and no issues were apparent.The patient was happy to go to the training and it went quite well.They did have a few drain alarms, but they seemed to be resolved, and they did get just over 300 ml of uf (ultrafiltration).The patient did experience bad drain pain that woke the patient, so the next day, they changed the patient's program to tidal and would review.The patient experienced bad drain pain with every drain on the tidal program.Therefore, the next day, they changed the patient's tidal volume percentage from 85% to 75% to see if this would resolve the issue and be reviewed.On day 8 of training, the patient called to review manuals.The patient was not doing well.The patient did find pain coming just near the end when doing manuals; however, the pain was intense and went into the patient's male organ.The bowels were moving, and the patient was taking laxatives twice daily.The patient described pain when passing urine; however, the patient felt the patient's drain pain.The patient was draining out what the patient put in volume-wise; however, the patient went back to training but got pain from putting 300¿400 ml into drains.Overall, the patient got -64 ml of uf, but there was pain.The patient's weight was up 1 kg (kilogram), the patient's eyes were puffy, and the patient was feeling incredibly itchy on the face, chest, and arms.The patient had never had this before.The patient had stayed dry, and the patient did not want to have pd as the patient felt it was getting worse.Standard cleaning of dialysis catheters was with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.Nothing unusual observed on the device prior to use.Flushing was done prior to use.No other defects/damages found on the product.No other products being utilized with the device.The patient was kept on hemodialysis.The pd catheter was not removed until warfarin for the hd (hemodialysis) line stopped.The patient required admission to the hospital (from (b)(6) 2024) for investigation into the drain-related pain and swelling/itching.It was thought the patient was perhaps allergic to the pd fluid used or the chlorhexidine used in cleaning.The patient was later referred to dermatology for patch testing, but this was negative for both the pd fluid and chlo rhexidine.The consultant dermatologist thought it ¿could represent a contact urticaria.The patient had been advised to avoid chlorhexidine in the future.The reason for patient admission on (b)(6) 2024, was the facial swelling.However, the facial swelling got worse after the insertion of a replacement line, which was why a ct (computed tomography) was done.A ct report showed the patient was admitted for vascular access as peritoneal dialysis was failing.The patient developed facial swelling and erythema, as well asgeneralized itching.No allergies were reported from the ct.From the ultrasound report in the abdomen, there was no previous imaging for comparison.The pd catheter tip was seen coiled within the pelvis.Normal bowel gas pattern.The patient's blood cultures were negative, and pd fluid cultures taken on (b)(6) 2024, grew gram-positive cocci that looked like streptococci, and gram-positive bacilli cultured mixed organisms of doubtful significance.The patient required management of the allergic reaction initially with oral chlorphenamine and iv (intravenous) hydrocortisone, then cetirizine, and then desloratadine.The patient required a course of flucloxacillin in case of a skin infection.The patient was given a dose of vancomycin to cover for possible pd (peritoneal dialysis) peritonitis but was not given a full course as the microbiologist thought growth in the pd fluid was likely due to contamination.There were concerned regarding svc (superior vena cava) stenosis.Pd was abandoned and the catheter was rem oved after patient's warfarin treatment was completed.They did not proceed and complete pd treatment.The patient was kept on hemodialysis.The reported product was not replaced.The anticoagulation was not for the pd catheter.There was no blood loss.Blood transfusion was not required due to the event.
Additional Manufacturer Narrative
Additional information: b5, g3.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
According to the reporter, a patient with polycystic kidney disease, hypertension, and end-stage renal failure who had pd (peritoneal dialysis) training started (b)(6) 2024, in the patient's home, continued for just over a week but stopped as though the patient thought to have an allergic reaction to pd fluid with shortness of breath, severe itch, facial swelling, and severe suprapubic pain on draining.There was fluid overload and uremia due to poor pd function.The pd catheter itself was not being blamed.On day 1 of training, the patient's wife was also present.The pd catheter was working well, with fluid flowing in and out easily.They did some flushes, then the patient did a manual exchange, which they managed very well.They left fluid in over lunchtime, then in the afternoon they set up the machine and connected the patient on for a trial.This went well, draining well, no alarms, and the patient was not experiencing any drain pain.They went over the theory, which the patient and wife picked up really easily.The patient gained a bit of body weight over the christmas period, had no issues with oedema, and continued to pass good volumes of urine.Bp (blood pressure) was a bit high (116/91).The patient started with a pinching pain on the right side in the evening, so it sounded like the catheter had moved.On day 2 of training, the patient set up the machine with no issues and connected it.It was filled with 1000 ml (milliliters), and then when the patient went to drain it, it would not be drained, and no occlusions were evident.The patient had to stand, and it did start draining slowly.The patient was feeling drain pain in the side.After draining 650 ml, the patient very slowly abandoned treatment.The patient's bowels were open and definitely not constipated, so they decided to put fluid in the patient manually and get the patient to move about to see if the catheter would migrate back into position.The patient went to the toilet to pass urine before they started.They connected the patient up, and the patient drained out 350 ml straight away, so they decided to do an in and out.It was filled with 1000 ml and managed to get the full amount back quite quickly; also, the patient was feeling drain pain very low down and centrally, so it appeared that catheter had moved back into position.They did another trial just to check, and no issues were apparent.The patient was happy to go to the training and it went quite well.They did have a few drain alarms, but they seemed to be resolved, and they did get just over 300 ml of uf (ultrafiltration).The patient did experience bad drain pain that woke the patient, so the next day, they changed the patient's program to tidal and would review.The patient experienced bad drain pain with every drain on the tidal program.Therefore, the next day, they changed the patient's tidal volume percentage from 85% to 75% to see if this would resolve the issue and be reviewed.On day 8 of training, the patient called to review manuals.The patient was not doing well.The patient did find pain coming just near the end when doing manuals; however, the pain was intense and went into the patient's male organ.The bowels were moving, and the patient was taking laxatives twice daily.The patient described pain when passing urine; however, the patient felt the patient's drain pain.The patient was draining out what the patient put in volume-wise; however, the patient went back to training but got pain from putting 300¿400 ml into drains.Overall, the patient got -64 ml of uf, but there was pain.The patient's weight was up 1 kg (kilogram), the patient's eyes were puffy, and the patient was feeling incredibly itchy on the face, chest, and arms.The patient had never had this before.The patient had stayed dry, and the patient did not want to have pd as the patient felt it was getting worse.Standard cleaning of dialysis catheters was with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.Nothing unusual observed on the device prior to use.Flushing was done prior to use.No other defects/damages found on the product.No other products being utilized with the device.The patient was kept on hemodialysis.The pd catheter was not removed until warfarin for the hd (hemodialysis) line stopped.The patient required admission to the hospital (from (b)(6) 2024) for investigation into the drain-related pain and swelling/itching.It was thought the patient was perhaps allergic to the pd fluid used or the chlorhexidine used in cleaning.The patient was later referred to dermatology for patch testing, but this was negative for both the pd fluid and chlo rhexidine.The consultant dermatologist thought it ¿could represent a contact urticaria.The patient had been advised to avoid chlorhexidine in the future.The reason for patient admission on (b)(6) 2024, was the facial swelling.However, the facial swelling got worse after the insertion of a replacement line, which was why a ct (computed tomography) was done.A ct report showed the patient was admitted for vascular access as peritoneal dialysis was failing.The patient developed facial swelling and erythema, as well asgeneralized itching.No allergies were reported from the ct.From the ultrasound report in the abdomen, there was no previous imaging for comparison.The pd catheter tip was seen coiled within the pelvis.Normal bowel gas pattern.The patient's blood cultures were negative, and pd fluid cultures taken on (b)(6) 2024, grew gram-positive cocci that looked like streptococci, and gram-positive bacilli cultured mixed organisms of doubtful significance.The patient required management of the allergic reaction initially with oral chlorphenamine and iv (intravenous) hydrocortisone, then cetirizine, and then desloratadine.The patient required a course of flucloxacillin in case of a skin infection.The patient was given a dose of vancomycin to cover for possible pd (peritoneal dialysis) peritonitis but was not given a full course as the microbiologist thought growth in the pd fluid was likely due to contamination.There were concerned regarding svc (superior vena cava) stenosis.Pd was abandoned and the catheter was rem oved after patient's warfarin treatment was completed.They did not proceed and complete pd treatment.The patient was kept on hemodialysis.The reported product was not replaced.The anticoagulation was not for the pd catheter.There was no blood loss.Blood transfusion was not required due to the event.The patient status after the hospitalization was no problem; the patient was fit for discharge home and resuming the hemodialysis as an outpatient in the unit.